Illinois, 2018Flash Flooding in Illinois, May 30, 2018
May 30, 2018 · NWS ILX · 4 events in 4 counties and zones
A stationary frontal boundary interacting with an unseasonably moist airmass triggered several clusters of thunderstorms across north-central Illinois during the morning of May 30th. Locally heavy rainfall of 3 to 5 inches occurred from eastern Peoria County across portions of Tazewell, Marshall, and Woodford counties.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A stationary frontal boundary interacting with an unseasonably moist airmass triggered several clusters of thunderstorms across north-central Illinois during the morning of May 30th. Locally heavy rainfall of 3 to 5 inches occurred from eastern Peoria County across portions of Tazewell, Marshall, and Woodford counties. Due to excessive rainfall rates, flash flooding was reported in many areas. Route 17 became impassable when Gimlet Creek overflowed onto the roadway near Sparland in Marshall County. A mudslide occurred at Grosenbach Road and Route 116 in Woodford County near the Illinois River. In addition, numerous county roads had water flowing across them and manhole covers were displaced by high water in Pekin in Tazewell County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at May 30, 6:08 AM CST, 1 hour 22 minutes earlier.
Area forecast discussion, May 30, 6:08 AM CST, 1 hour 22 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
708 AM CDT Wed May 30 2018
.SHORT TERM...(Today and tonight)
ISSUED AT 331 AM CDT Wed May 30 2018
The remnants of subtropical depression Alberto are making their
way over the Ohio River this morning, with plenty of rain pushing
through the region in the early morning hours. The moisture doing
nothing but further saturating the already muggy air over Central
IL. Cloud cover and further rain today will keep the temperatures
from getting nearly as warm as the last few days, but the higher
humidity will be slower to get out of the region. This system
will continue to bring rain, particularly along the eastern
portions of the state as the surface low center tracks up the
IL/IN border today. Best chances for significant rainfall will be
in the east, but the qpf totals are still limited by the system
losing a bit of its rainfall intensity to dry air in the upper
levels of the atmosphere. Guidance is still just shy of 2" along
eastern IL. Flooding risk is going to be localized, given a drier
May than climatological averages to this point.
With the shallow subtropical system, lightning is far more
scattered/isolated, at least through the morning. In the afternoon
hours, when heat of the day and insolation lend support to
vertical building of cellular structures, more ice content to
higher clouds will increase the thunder coverage. As a result,
have kept the wording of thunder somewhat limited this morning,
and higher probability into the afternoon. Temps today are down in
the guidance, given the expanse of cloud coverage. Some concern
for any patchy clearing resulting in some localized higher temps
than the strict diurnal curve. Given ongoing precip, any variation
is unlikely to be maintained. Tonight, rain chances slowly
dwindling and temps stay in the 70s with ample cloud cover still
in place as Alberto moves further to the north and east.
.LONG TERM...(Thursday through Tuesday)
ISSUED AT 331 AM CDT Wed May 30 2018
The low associated with Alberto slows over the Great Lakes and
phases with another wave ejecting out of the Rockies and into the
Northern Plains. Pops remain in the forecast for a quick shortwave
rippling into the mid Mississippi Valley for Thursday, helping to
set up a sfc boundary across the region. However, the trend of
the wave and its precip has been nudging to the south. If that
trend continues, could potentially see a drier forecast for at the
very least areas north of Interstate 70 for Thursday, and more
widespread on Friday. Temps into Friday starting to cool slightly as
the flow comes around to more northerly/northeasterly, pulling
cooler air off of Lake Michigan and points to the north. The
further south, less of that impact is seen and temps only cool
into the low to mid 80s. Saturday night, the models hint at a
weak boundary allowing some cooler air to filter into the region
Sat night/Sun, but accompanied by another round of precip. Beyond
that, the following workweek starts drier, and temps slowly
creeping back up above normal.
&&
.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
Issued at 708 AM CDT Wed May 30 2018
Bands of heavy rain associated with remnants of tropical storm
Alberto will affect the central IL terminals until this evening.
MVFR cigs and vsbys initially affecting KPIA, KSPI, KBMI with
local IFR in heavier showers in an early morning band of showers.
Later this morning through afternoon, additional rain and showers
will likely affect KDEC-KCMI as well. VFR conditions expected to
return after 21Z as the system shifts northeastward and showers
diminish into the evening. Winds initially variable and generally
light, but winds will shift to southwesterly up to 10 kts after
21Z.
&&
.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SHORT TERM...HJS
LONG TERM...HJS
AVIATION...37
Hazardous weather outlook, May 30, 6:13 AM CST, 1 hour 17 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
713 AM CDT Wed May 30 2018
ILZ027>031-036-037-040>042-047>051-311100-
Cass-Fulton-Knox-Logan-Marshall-Mason-Menard-Morgan-Peoria-
Sangamon-Schuyler-Scott-Stark-Tazewell-Woodford-
713 AM CDT Wed May 30 2018
This Hazardous Weather Outlook is for portions of central
Illinois and west central Illinois.
.DAY ONE...TODAY AND TONIGHT...
Heavy rainfall and some thunderstorms will continue today.
Rainfall amounts of 2 to 4 inches are possible in some areas,
mainly through the morning hours.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
A chance for thunderstorms will develop Thursday, and again Late
Saturday into Sunday morning. Thunderstorms Thursday are not
expected to be severe, however potential for severe thunderstorms
containing locally damaging winds and hail will develop Saturday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated through tonight.
ILZ052-054>057-061>063-066>068-071>073-311100-
Christian-Clark-Clay-Coles-Crawford-Cumberland-Douglas-Edgar-
Effingham-Jasper-Lawrence-Moultrie-Richland-Shelby-
713 AM CDT Wed May 30 2018
This Hazardous Weather Outlook is for portions of central
Illinois, east central Illinois and southeast Illinois.
.DAY ONE...TODAY AND TONIGHT...
Heavy rainfall and some thunderstorms will continue today.
Rainfall amounts of 2 to 3 inches are possible in some areas.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
A chance for thunderstorms will develop Thursday, and again Late
Saturday into Sunday morning. Thunderstorms may contain locally
damaging winds and hail both days.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated through tonight.
ILZ038-043>046-053-311100-
Champaign-De Witt-Macon-McLean-Piatt-Vermilion-
713 AM CDT Wed May 30 2018
This Hazardous Weather Outlook is for portions of central
Illinois and east central Illinois.
.DAY ONE...TODAY AND TONIGHT...
Heavy rainfall and some thunderstorms will return today. Rainfall
amounts of 2 to 3 inches are possible in some areas, mainly
late morning through early evening.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
A chance for thunderstorms will develop Thursday, and again Late
Saturday into Sunday morning. Thunderstorms are not expected to
be severe.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated through tonight.
37
In the hours before
Local storm report, May 30, 7:06 AM CST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
806 AM CDT WED MAY 30 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0755 AM FLASH FLOOD 4 NE PEORIA 40.79N 89.56W
05/30/2018 WOODFORD IL LAW ENFORCEMENT
HEAVY RAINFALL CAUSED A MUDSLIDE AT GROSENBACK ROAD AND
ROUTE 116.
&&
SBAKERLocal storm report, May 30, 7:14 AM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
814 AM CDT WED MAY 30 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0810 AM FLASH FLOOD MOSSVILLE 40.82N 89.57W
05/30/2018 PEORIA IL DEPT OF HIGHWAYS
STATE STREET IS CLOSED DUE TO WATER OVER ROADWAY.
&&
SBAKERLocal storm report, May 30, 7:20 AM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
820 AM CDT WED MAY 30 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM FLASH FLOOD 2 WSW GERMANTOWN HILLS 40.76N 89.50W
05/30/2018 WOODFORD IL LAW ENFORCEMENT
UPPER SPRING BAY ROAD HAD 8-10 INCHES OF WATER OVER THE
ROADWAY THIS MORNING.
&&
SBAKERLocal storm report, May 30, 7:21 AM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
821 AM CDT WED MAY 30 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM HEAVY RAIN CHATHAM 39.67N 89.70W
05/30/2018 M1.15 INCH SANGAMON IL NWS EMPLOYEE
&&
SBAKERLocal storm report, May 30, 7:27 AM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
827 AM CDT WED MAY 30 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM HEAVY RAIN EAST PEORIA 40.67N 89.55W
05/30/2018 M4.45 INCH TAZEWELL IL PUBLIC
RELAYED BY BROADCAST MEDIA.
&&
SBAKERLocal storm report, May 30, 7:28 AM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
828 AM CDT WED MAY 30 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM HEAVY RAIN SPARLAND 41.03N 89.44W
05/30/2018 M4.30 INCH MARSHALL IL PUBLIC
RELAYED BY BROADCAST MEDIA.
&&
SBAKERFlash Flood, Tazewell
- When
- May 30, 7:30 AM CST to 11:30 AM CST
- Where
- Tazewell County, 1.8 mi NW of Trail Park Gardens to 1.24 mi WSW of Trail Park Gardens
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 40.749, -89.544
Heavy rain of 2.00 to 4.00 inches, most of which fell in a two hour period during the early morning hours, resulted in rapid flash flooding in northwest and central Tazewell County. Numerous streets were impassable in Pekin and East Peoria, as were several county roads from west of Morton, through Tremont to Delavan. A mudslide was reported between East Peoria and Germantown Hills at Illinois Route 116 and Grosenbach Road, which closed roads for several hours. Officials reported several manhole covers blown off in Pekin. The flooding subsided by afternoon.
Flash Flood, Peoria
- When
- May 30, 7:30 AM CST to 11:30 AM CST
- Where
- Peoria County, 3.23 mi NNE of Edelstein to 4.05 mi ENE of Oakwood
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 40.974, -89.609
Heavy rain of 2.00 to 4.00 inches, most of which fell in less than two hours during the early morning hours, resulted in rapid flash flooding in extreme eastern Peoria County. Numerous roads were impassable along the Illinois River, particularly in Mossville and Chillicothe. Several streets in downtown Peoria also had standing water. The flooding subsided by afternoon.
Flash Flood, Marshall
- When
- May 30, 7:30 AM CST to 11:30 AM CST
- Where
- Marshall County, 0.66 mi E of Broadmoor to 2.95 mi S of La Prairie Center
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 41.148, -89.617
Heavy rain of 2.50 to 4.50 inches, most of which fell in less than two hours during the early morning hours, resulted in rapid flash flooding in Marshall County along and west of the Illinois River. Numerous county roads west of Sparland and Hopewell were impassable. Part of Illinois Route 17 west of Sparland was flooded when Gimlet Creek rose out of its banks. The flooding subsided by afternoon.
Flash Flood, Woodford
- When
- May 30, 8:00 AM CST to 11:30 AM CST
- Where
- Woodford County, 7.41 mi NNE of Spring Bay to 5.81 mi WSW of Spring Bay
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 40.921, -89.473
Heavy rain of 2.00 to 3.00 inches, most of which fell in less than two hours during the early morning hours, resulted in rapid flash flooding in western Woodford County along and just east of the Illinois River. Several roads along the Illinois River were impassable, including parts of Illinois Route 26 from just south of Spring Bay to the Tazewell County line. The flooding subsided by afternoon.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Virginia, May 30 to 31, 20183 deaths · $5.2 million · 55 events
- Debris Flow in North Carolina, May 30, 20182 deaths · $550,000 · 1 event
- Dense Fog in California, May 30, 201820 injured · 1 event
- Rip Current in Texas, May 30, 20181 death · 1 event
- Tornado and Flash Flooding in Illinois, May 30, 2018$350,000 · EF0 · 17 events
- Flash Flood and Hail in Mississippi, May 30, 2018$194,000 · 1.5 in hail · 12 events
- Hail and Damaging Winds in Oklahoma, May 30 to 31, 2018$39,000 · 2 in hail · 31 events
- Hail and Damaging Winds in Mississippi, May 30, 2018$106,000 · 1 in hail · 8 events
- Hail and Damaging Winds in Kansas, May 30 to 31, 2018$23,000 · 1 in hail · 17 events
- Damaging Winds in Kentucky, May 30 to 31, 2018$35,000 · 2 events
- Hail and Damaging Winds in Texas, May 30, 20182.5 in hail · 18 events
- Hail and Damaging Winds in Oklahoma, May 30, 20181.5 in hail · 13 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 760087, 761451, 761459, 761485.